Kansas, 2011

Hail in Kansas, April 25, 2011

April 25, 2011 · NWS EAX · 1 event in 1 county or zone

An area of thunderstorms developed along a warm front, and caused thunderstorms with one report of hail, across extreme eastern Kansas, during the afternoon hours of April 25, 2011.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An area of thunderstorms developed along a warm front, and caused thunderstorms with one report of hail, across extreme eastern Kansas, during the afternoon hours of April 25, 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 25, 11:37 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 25, 11:37 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1237 PM CDT MON APR 25 2011

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

PARADE OF CONVECTIVE COMPLEXES CONTINUES ACROSS PARTS OF THE
SOUTHERN PLAINS AND OZARKS THIS MORNING. THIS ACTIVITY HAS
EFFECTIVELY ROBBED AREAS FURTHER NORTH OF SIGNIFICANT
MOISTURE...WHICH KEPT MOST OF THE CWA DRY ON SUNDAY DESPITE THE
PRESENCE OF PROLONGED WEAK ISENTROPIC LIFT. DO NOT EXPECT THIS TO BE
AS MUCH OF A CONCERN TODAY THANKS TO BETTER UPPER LEVEL SUPPORT
AHEAD OF AN APPROACHING SHORTWAVE. THIS DEEPER LIFT WILL ALLOW FOR
BETTER SATURATION...SO THAT PRECIP OVER CENTRAL KS SHOULD EXPAND IN
COVERAGE AS IT OVERSPREADS THE CWA THIS MORNING AND EARLY AFTERNOON.
RAINFALL RATES SHOULD GENERALLY STAY ON THE LIGHT SIDE SINCE LOW
LEVEL WIND FIELDS WILL BE RATHER WEAK...AND CONVECTIVE INSTBY WILL BE
LOW...REDUCING THE POTENTIAL FOR RAPID DEEP ASCENT.

SURFACE LOW WILL TRACK ALONG THE WARM FRONT INTO CENTRAL MISSOURI BY
EARLY EVENING. LOW WILL LIKELY STAY JUST TO THE SOUTH OF THE CWA
BORDER...KEEPING THE WARMEST TEMPS AND THUNDER POTENTIAL CONFINED TO
THE SOUTH AND EAST OF THE REGION. PRECIP WILL TAPER OFF FROM WEST TO
EAST AFTER DARK AS UPPER TROUGH AXIS SWINGS THROUGH.

MAY SEE SOME LINGERING LIGHT SHOWERS TUESDAY MORNING ACROSS THE
NORTHERN CWA AS A WEAK VORT MAX SWINGS THROUGH AN AREA OF LOW LEVEL
COLD AIR ADVECTION. OTHERWISE...EXPECT A DRY BUT COOL DAY WITH WEAK
LOW LEVEL RIDGING BUILDING INTO THE REGION. MODELS CONTINUE TO TREND
SOUTHWARD WITH THE NEXT SYSTEM...SO THAT PRECIP CHANCES FOR TUESDAY
NIGHT AND WEDNESDAY MAY STAY SOUTH OF MOST OF THE CWA. WILL CONTINUE
TO CARRY LOW CHANCE POPS ACROSS THE SOUTHERN COUNTIES...BUT EXPECT
BULK OF PRECIPITATION TO STAY ACROSS THE OZARKS WITH THIS SYSTEM.

HAWBLITZEL

MEDIUM RANGE (THURSDAY THROUGH MONDAY)...

OPERATIONAL VERSIONS OF THE GFS AND ECMWF REMAIN IN DISAGREEMENT
WITH RESPECT TO THE EVOLUTION OF A DEEP COLD CORE VORTEX ACROSS THE
NORTH CNTRL CONUS THROUGH THE WEEKEND AND INTO EARLY NEXT
WEEK...HOWEVER ALSO REMAIN CONSISTENT WITH OWN THEIR RESPECTIVE
PREVIOUS SOLUTIONS. 00Z OPERATIONAL GFS REMAINS THE DEEPER MORE
CONCENTRATED SOLUTION ENCAPSULATING THE ENTIRE BULK OF INCOMING
PACIFIC ENERGY INTO A SUB-520 DM H5 VORTEX OVER THE NRN PLAINS/UPPER
MIDWEST. MEANWHILE...RECENT ECMWF RUNS SPLIT THE ENERGY PACKET BY
TAKING TRAILING ENERGY INTO THE FOUR CORNERS REGION AS A SECONDARY
POSITIVELY TILTED WAVE BEFORE MORE SLOWLY EJECTING THE TROUGH AXIS
EASTWARD.

INTERESTINGLY...THE OPERATIONAL GEM AND A LARGE SUBSET OF GEM
ENSEMBLES SUPPORT THE IDEA OFFERED BY THE ECMWF...WHILE GFS
ENSEMBLES ALMOST EXCLUSIVELY SUPPORT THEIR PARENT MODEL...LEADING TO
A BELIEF THAT NOT ONLY ARE INHERENT INITIALIZATION ERRORS CAUSING
SUCH DISCREPANCIES...BUT ALSO MODEL PHYSICS TRYING TO RESOLVE MORE
AMPLIFIED DOWNSTREAM BLOCKING. GIVEN THE TWO DISTINCTIVE MODEL CAMPS
AND RUN-TO-RUN CONTINUITY AMONG EACH MODEL...CAN NO LONGER GIVE A
CERTAIN PREFERENCE TO EITHER OUTCOME.

NOT SURPRISINGLY...THE BEST CONFIDENCE LIES EARLY IN THE PERIOD
PRIOR TO THE ARRIVAL OF THE AFOREMENTIONED TROUGH. SFC HIGH PRESSURE
WILL SLIDE FROM THE SRN PLAINS INTO THE LOWER MISSISSIPPI RIVER
VALLEY THURSDAY AND FRIDAY...WITH ONLY A WEAK WAVE ROTATING THROUGH
THE CYCLONIC FLOW IN THE GREAT LAKES AND PASSING THROUGH THE
FORECAST AREA. ALTHOUGH SOME MEASURE OF MIDLEVEL MOISTURE AND
FORCING WILL BE PRESENT...NOT OVERLY ENTHUSED ABOUT PRECIP CHANCES
GIVEN DRIER AIR IN THE BOUNDARY LAYER AND MINIMAL DYNAMIC FORCING.

OTHERWISE...MODIFIED RETURN FLOW WILL COMMENCE FRIDAY WITH LEE
TROUGHING STRENGTHENING OVER THE HIGH PLAINS...THOUGH WITH MOISTURE
SCOURED FROM THE NRN GULF...IT WILL LIKELY TAKE UNTIL SATURDAY TO
GET BETTER DEEP QUALITY MOISTURE NORTH. GIVEN THE AFOREMENTIONED
MODEL DISCREPANCIES OVER THE WEEKEND...A COLD FRONT WILL EITHER
PROPAGATE RAPIDLY THROUGH THE LOWER MISSOURI RIVER VALLEY EARLY
SATURDAY (I.E. GFS TYPE OUTCOME)...OR LINGER THROUGH THE AREA
PARALLEL TO THE JET AXIS ALOFT THROUGH SUNDAY...ONLY EDGING EAST BY
CONVECTIVE INFLUENCES AND EVENTUALLY PRESSURE RISES TO THE WEST
BEHIND THE POSITIVELY TILTED TROUGH (I.E. ECMWF TYPE SOLUTION).
GIVEN THIS UNCERTAINTY...COULD NOT ASSIGN A STRONGER POP MENTION TO
ANY PARTICULAR PERIOD...UNDERSTANDING THAT AT SOME POINT OVER THE
ENTIRE WEEKEND RAIN WILL BE LIKELY.

OPERATIONAL AND ENSEMBLE MODEL SPREAD BECOMES EXCEPTIONALLY LARGE BY
EARLY NEXT WEEK...OWING TO THE DIFFICULTY IN THE HANDLING AND
EVOLUTION OF DOWNSTREAM NORTH ATLANTIC BLOCKING AND THE POTENTIAL
FOR POLEWARD RETROGRESSIVE BEHAVIOR. ONE OF THE CONSTANT THROUGHOUT
MOST OF THE MEDIUM RANGE DEALS WITH TEMPERATURES...WHICH SHOULD
RANGE IN THE NEAR TO SLIGHTLY ABOVE AVERAGE RANGE EARLY IN THE
PERIOD...LIKELY FALLING INTO THE BELOW AVERAGE CATEGORY BY THE END
OF THE PERIOD.

21

&&

.AVIATION...

FOR THE 18Z TAFS...IFR CIGS ARE EXPECTED TO PREVAIL THROUGH MUCH OF THE
VALID PERIOD WITH CIGS FINALLY LIFTING LATE TUESDAY MORNING OR EARLY
IN THE AFTERNOON. ANOTHER ROUND OF SHOWERS MAY DEVELOP LATER THIS
AFTERNOON OR THIS EVENING ALONG THE INVERTED SURFACE TROUGH AS THE
SURFACE LOW IN OKLAHOMA BEGINS TO LIFT NORTHEASTWARD. THIS ROUND OF
PRECIP SHOULD SHOULD BRING MINOR REDUCTIONS TO VSBYS WITH THESE MINOR
RESTRICTIONS PERSISTING UNTIL THE INVERTED SURFACE TROUGH MOVES EAST
OF THE TERMINALS. ONCE THIS OCCURS WINDS WILL BECOME WESTERLY WITH
DRIER AIR ADVECTING INTO THE REGION. THIS WILL IMPROVE VSBYS AND
SHOULD START TO RAISE CIGS.

CDB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 25, 11:59 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT MON APR 25 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1259 PM CDT MON APR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER ROUND OF SHOWERS AND PERHAPS A FEW THUNDERSTORMS IS EXPECTED
TO DEVELOP LATE THIS AFTERNOON AND THIS EVENING ACROSS SOUTHEASTERN
KANSAS OR SOUTHWESTERN MISSOURI. NO SEVERE THUNDERSTORMS ARE EXPECTED
WITH THIS ACTIVITY HOWEVER...AS THE AREA OF PRECIPITATION MOVES TO
THE NORTHEAST THROUGH CENTRAL MISSOURI...LOCALLY HEAVY RAINFALL
COULD LEAD TO MINOR FLOODING...ESPECIALLY SOUTH AND EAST OF A
CLINTON TO MOBERLY LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY.
THE THREAT FOR SEVERE THUNDERSTORMS APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER RAINFALL REPORTS WOULD
BE GREATLY APPRECIATED.

CDB

In the hours before

Special weather statement, Apr 25, 12:49 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
149 PM CDT MON APR 25 2011

KSZ060-MOZ053-251930-
BATES MO-LINN KS-
149 PM CDT MON APR 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINN COUNTY IN EAST
CENTRAL KANSAS...AND WESTERN BATES COUNTY IN WEST CENTRAL MISSOURI
UNTIL 230 PM CDT...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF BLUE MOUND...OR 14 MILES
SOUTHWEST OF MOUND CITY...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOUND CITY...PLEASANTON...PRESCOTT...WORLAND...FOSTER AND AMORET.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3803 9501 3837 9464 3822 9443 3802 9468
TIME...MOT...LOC 1849Z 223DEG 40KT 3799 9490

CDB

The radar

The Pleasant Hill radar (KEAX), 88 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Linn

When
April 25, 1:02 PM CST
Where
Linn County, 1.29 mi ESE of Mound City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.140, -94.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300392.